Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 208, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 5:40 PM CDT for Saint Francois County, Washington County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 5:40 PM CDT (22:40 UTC)
- Expired
- Jul 18, 2003, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 182240
SVRLSX
MOC187-221-182330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
* UNTIL 630 PM CDT
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MINERAL POINT...MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BONNE TERRE
IRONDALE
DESLOGE
LEADWOOD
PARK HILLS
BISMARCK
FARMINGTON
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3772 9029 3807 9062 3801 9080 3776 9077
3772 9065 3766 9067
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 3:25 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 325 PM CDT FRI JUL 18 2003 .DISCUSSION... THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF PRECIPITATION AND QPF FOR TONIGHT. UNFORTUNATELY THE SOLUTION ISNT INTUITIVELY OBVIOUS... THE SHOWERS AND THUNDERSTORMS HAVE BEEN GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY AND HAVE BECOME ELEVATED THIS AFTERNOON. PRECIP APPEARS TO BE FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER OUR AREA. I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING. MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION TIL FORECAST TIME AND CALL AN AUDIBLE. WILL PROBABLY JUST INCLUDE LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW. BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY. SUNDAY WELL GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT. THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY. HAVE UPPED POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY. THE REMAINDER OF THE FORECAST LOOKS DRY AND MILD. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. CARNEY
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 11 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 605 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA. STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL AND FEW TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST LOUIS METRO AREA AND DOWN TO STE GENEVIEVE. THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO ST LOUIS AND FROM FARMINGTON TO HANNIBAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) ACQUAVIVA
In the hours before
Special weather statement, Jul 18, 12:10 PM CDT, 5 hours 30 minutes before
ILC005-027-051-119-121-133-157-163-189-MOC071-099-183-186-189-219- 510-181730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1210 PM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR PARTS OF EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS. THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH... IN MISSOURI... WARREN...ST CHARLES...ST LOUIS...ST LOUIS CITY...FRANKLIN... JEFFERSON...AND STE GENEVIEVE. IN ILLINOIS... MADISON...BOND...FAYETTE...ST CLAIR...CLINTON...MARION... MONROE...WASHINGTON...AND RANDOLPH. THIS CANCELLATION MEANS THAT THE CITIES OF ST CHARLES....UNION... EDWARDSVILLE...BELLEVILLE...VANDALIA...AND SALEM ARE NO LONGER IN THE WATCH. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI UNTIL 3 PM. TRUETT
Local storm report, Jul 18, 1:36 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM EUREKA MO WIND DAMAGE
07/09/03 ST LOUIS TREE DOWN ACROSS THE ROAD
BY THE PRISON. REPORTED
BY POLICE.Special weather statement, Jul 18, 1:45 PM CDT, 3 hours 55 minutes before
MOC055-093-123-179-187-221-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 145 PM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 758 IS NO LONGER IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH... CRAWFORD...WASHINGTON...ST FRANCOIS...REYNOLDS...IRON...AND MADISON. THIS ALSO MEANS THAT THE WATCH IS NO LONGER IN EFFECT FOR THE CITIES OF POTOSI...STEELVILLE...IRONTON...FREDRICKTOWN...AND FARMINGTON. WHILE THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED... THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTHEAST MISSOURI LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AND...A FEW OF THESE STORMS MAY BECOME SEVERE. PEOPLE THROUGHOUT SOUTHEAST MISSOURI SHOULD MONITOR WEATHER DEVELOPMENTS LATER THIS AFTERNOON AND INTO THE EVENING HOURS. TRUETT
Local storm report, Jul 18, 3:57 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM BONNE TERRE MO WIND DAMAGE
07/18/03 ST FRANCOIS TREES DOWNED. POWER LINES
DOWNED. REPORTED BY ST
FRANCOIS COUNTY SHERIFFS
DEPARTMENT.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:14 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 46 min |
| Jul 18, 9:41 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 49 min |
| Jul 18, 3:12 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 48 min |
| Jul 18, 3:25 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 50 min |
| Jul 18, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 48 min |
| Jul 18, 4:26 PM CDT | Flash Flood Warning | LSX | Lincoln | 3 hr |
| Jul 18, 6:30 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.